Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 225, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 8, 2004, 7:52 PM CDT for Pocahontas County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2004, 7:52 PM CDT (00:52 UTC)
- Expired
- Jun 8, 2004, 8:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2928 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
627 WUUS53 KDMX 090052 SVRDMX IAC151-090130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 751 PM CDT TUE JUN 8 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POCAHONTAS COUNTY IN NORTHWEST IOWA * UNTIL 830 PM CDT * AT 747 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF POCAHONTAS MUNICIPAL AIRPORT...OR ABOUT 24 MILES NORTHWEST OF FORT DODGE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ROLFE AROUND 800 PM. HAIL UP TO THE SIZE OF NICKELS AND VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM TUESDAY EVENING FOR NORTHWESTERN IOWA. LAT...LON 4257 9490 4257 9447 4291 9446 4290 9490 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:30 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 8, 3:30 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT TUE JUN 8 2004 .DISCUSSION... DIFFICULT FORECAST FOR THE FIRST 48 HOURS. MODEL DISAGREEMENT DOESNT HELP MATTERS EITHER. WATER VAPOR IMAGERY SHOWING A VORT MAX LIFTING NORTHEAST OUT OF NE KS INTO NW MO. THIS WILL EVENTUALLY... LATER THIS EVENING...MOVE INTO SOUTHEAST IOWA AND PROVIDE A CHANCE FOR THUNDERSTORMS IN THAT AREA. IN ADDITION...A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE NW PART OF THE STATE WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN THAT AREA. CONVECTIVE ACTIVITY SHOULD INCREASE THIS EVENING ALONG THE FRONTAL BOUNDARY THEN MOVE INTO THE NORTHERN SECTIONS OF THE CWA OVERNIGHT. PWATS ARE 1-5 TO 1.8 INCHES. THOSE LOCATIONS THAT DO RECEIVE A THUNDERSTORM THIS EVENING WILL GET A GOOD RAIN BUT COVERAGE WILL NOT BE WIDESPREAD. ON WEDNESDAY THE FRONT INCHES EVER SO SLOWLY ACROSS THE CWA THROUGH THE AFTERNOON HOURS. FLOW ALOFT IS EXTREMELY WEAK AND CAPES ARE NOT IMPRESSIVE. THUNDERSTORMS TOMORROW SHOULD BE SLOW MOVING HEAVY RAIN PRODUCERS. LOW LCL LEVELS INDICATE SOME STORMS MAY PRODUCE AN ISOLATED LANDSPOUT DURING THE AFTERNOON. THE FRONT SINKS SOUTHEAST OF THE CWA WEDNESDAY NIGHT WITH A GREAT LAKES HIGH PUSHING IN ON THURSDAY. CONVECTION ON THURSDAY SHOULD BE LIMITED TO THE SOUTH AND WEST. THURSDAY NIGHT THE SURFACE LOW OVER KS/NE LIFTS NE PUSHING THE WARM FRONT BACK ACROSS THE CWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT FRIDAY AFTERNOON. WEAK HIGH PRESSURE BUILDS IN SATURDAY BEFORE THE NEXT SYSTEM MOVES INTO CENTRAL IOWA. THE GFS EXPLODES STORMS ALONG A WARM FRONT LIFTING INTO THE STATE. QPF AMOUNTS IN EXCESS OF 2 INCHES SEEMS A BIT OVERDONE BUT I WILL CERTAINLY MENTION MODERATE RAINFALL FOR THIS NIGHT. THINGS CLEAR OUT LATE IN THE WEEKEND AND NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
Hazardous weather outlook, Jun 8, 2:56 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 256 PM CDT TUE JUN 8 2004 IAZ004>007-015>017-023>027-033>037-044>047-057-058-091100- AUDUBON-BOONE-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET- FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 256 PM CDT TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS NORTHWEST OF A WATERLOO TO ATLANTIC LINE. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS AREA POSSIBLE AT ANY TIME. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER 9 PM. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS AROUND 60 MPH AND ISOLATED VERY HEAVY RAINFALL. A LESSOR THREAT WILL BE FOR HAIL OF UP TO AN INCH IN DIAMETER FROM 9 PM UNTIL 3 AM. THE POSSIBILITY OF HEAVY RAINFALL WILL BE MOST LIKELY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WEDNESDAY. REDUCED INSTABILITY SHOULD INHIBIT ANY ORGANIZED SEVERE THUNDERSTORMS. ADDITIONAL ISOLATED HEAVY RAINFALL AMOUNTS MAY OCCUR WEDNESDAY. AN ADDITIONAL RISK OF SEVERE THUNDERSTORMS WILL OCCUR FRIDAY. THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. AT THIS TIME IT APPEARS THE SEVERE WEATHER THREAT WILL SHIFT EAST OF THE AREA BY LATE FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM...THEN AGAIN LATE IN THE WEEK. IAZ028-038-039-048>050-059>062-070>075-081>086-092>097-091100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-CASS-CLARKE-DALLAS-DAVIS- DECATUR-GRUNDY-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 256 PM CDT TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS SOUTHEAST OF A WATERLOO TO ATLANTIC LINE. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS AREA POSSIBLE OVERNIGHT...HOWEVER SEVERE WEATHER IS NOT EXPECTED. THERE WILL BE A THREAT OF GUSTY WINDS AND HEAVY RAINFALL. NO ORGANIZED THUNDERSTORMS ACTIVITY IS EXPECTED AND AREAL COVERAGE WILL BE WIDELY SCATTERED AT BEST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WEDNESDAY...MAINLY NORTH OF INTERSTATE 80. REDUCED INSTABILITY SHOULD INHIBIT ANY ORGANIZED SEVERE THUNDERSTORMS. ADDITIONAL ISOLATED HEAVY RAINFALL AMOUNTS MAY OCCUR WEDNESDAY. AN ADDITIONAL RISK OF SEVERE THUNDERSTORMS WILL OCCUR FRIDAY. THESE STORMS MAY PRODUCE BOTH LARGE HAIL AND DAMAGING WIND. AT THIS TIME IT APPEARS THE SEVERE WEATHER THREAT WILL SHIFT EAST OF THE AREA BY LATE FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH WEDNESDAY. ACTIVATION MAY BE REQUIRED FRIDAY.
In the hours before
Special weather statement, Jun 8, 5:27 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 527 PM CDT TUE JUN 8 2004 IAZ004>007-015>017-023>026-033>036-044-090400- ...SEVERE THUNDERSTORM WATCH #411 REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THE COUNTIES OF... CALHOUN CERRO GORDO CRAWFORD EMMET FRANKLIN HAMILTON HANCOCK HUMBOLDT KOSSUTH PALO ALTO POCAHONTAS SAC WEBSTER WINNEBAGO WORTH WRIGHT
Local storm report, Jun 8, 7:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 2 W RUTLAND 42.76N 94.33W
06/08/2004 0.75 INCH HUMBOLDT IA PUBLIC
STRONG WINDS UNKNOWN SPEED. RELAYED THROUGH 911 AT LAW
CENTER.
&&
KULAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 38 min |
| Jun 8, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 39 min |
| Jun 8, 8:47 PM CDT | Flash Flood Warning | DMX | Winnebago | 16 hr |
| Jun 8, 8:57 PM CDT | Flash Flood Warning | DMX | Worth | 16 hr |
| Jun 8, 9:03 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 42 min |
| Jun 8, 9:26 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.